Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Wichita, KS

June 13, 2000Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2000, 3:49 PM CDT for Lincoln County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 3:49 PM CDT (20:49 UTC)
Expired
Jun 13, 2000, 4:15 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:49 PM CDTHail 1Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS53 KICT 132049
SVRICT
KSC105-132115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 415 PM CDT.

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF LINCOLN CENTER...OR ABOUT 31
  MILES NORTHWEST OF SALINA...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 415 PM CDT..
  BEVERLY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 415 PM CDT.

LAT...LON 3911 9815 3888 9813 3890 9796 3922 9797

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:45 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE JUN 13 2000

FOCUS ON CONVECTIVE INITIATION THIS AFTERNOON WITH SEVERE THREAT
INTO THIS EVENING...THEN AREAL COVERAGE AND MOVEMENT OF CONVECTION
WHICH HOLDS KEY FOR RAINFALL AMOUNTS FOR SOUTHEASTERN HALF OF CWA
OVERNIGHT...

LATEST UPPER AIR SHOWS STRONG JET DIGGING ON BACKSIDE OF AMPLIFYING
TROUGH.  WATER VAPOR SHOWS ONE VORT ROTATING THROUGH NW NEB INTO SW
SD WITH SECOND VORT SLIDING SE ACROSS WY. MESOSCALE FORCING ALREADY
AT WORK ACROSS NORTH CENTRAL KS AS EVIDENT BY LAPS WHICH SHOWS MID
LEVEL TEMPS COOLING WITH CAP WEAKENING QUICKLY NORTH OF SLN.
ABUNDANT CU FIELD ALSO DEVELOPING ALONG AND AHEAD OF FRONT AS
MOISTURE POOLS ALONG BOUNDARY.  STILL SOME WAVES WITHIN CLOUD
STREETS ACROSS SOUTH CENTRAL KS WHERE 800-700 MB TEMPS STILL AROUND
12-13C AS OF 18Z.  EXPECT INITIAL CONVECTION TO DEVELOP ACROSS NORTH
CENTRAL SPREADING SOUTHWARD THROUGH THE EVENING WITH BKN LINE OF
SUPERCELLS FROM SLN TOWARD MEDICINE LODGE.  AT THIS TIME HP
SUPERCELLS LOOK TO BE THE NATURE OF THE CONVECTION INITIALLY.
TORNADO THREAT WILL HINGE UPON THE AMOUNT OF NEAR SFC BACKING THAT
CAN TAKE PLACE THIS EVENING AND INCREASE IN STORM RELATIVE FLOW.
SECONDARY SFC LOW IS DEVELOPING NEAR LIBERAL AND THIS MAY AID IN
BACKING SFC WINDS AND SUBSEQUENT TORNADO THREAT.  AT ANY RATE FEEL
THAT CONVECTION WILL EVOLVE INTO A MCS AFTER SUNSET ACROSS SOUTH
CENTRAL KS WITH INDIVIDUAL CELLS MOVING ENE AT 25-30KTS WITH SE
PROPAGATION OF ENTIRE SYSTEM AT AROUND 20 KTS. AS FOR HEAVY
RAIN/FLOODING THREAT...MOISTURE PARAMETERS WILL BE IN PLACE THIS
EVENING WITH PRECIPITABLE WATERS IN EXCESS OF 1.60 INCHES ALONG WITH
POOLING 850 DEWPOINTS IN EXCESS OF 14C AFTER 00Z. IN ADDITION...SFC
DEWPOINTS WILL POOL TO AROUND 70F.  AREAL COVERAGE WILL BE
90-100 PERCENT PER GOING FCST BASED ON STRENGTH OF FORCING/MOISTURE
AVAILABILITY.  850 MOISTURE ADVECTION/CONVERGENCE ARE CENTERED ON
SOUTH CENTRAL KS/NORTH CENTRAL OK JUXTAPOSED UNDER STRONG UPPER
DIVERGENCE THROUGH 9Z. NEXT QUESTION IS HOW LONG HEAVY RAINS WOULD
PERSIST/TRAINING THREAT...850 THETAE RIDGE WILL BE LOCATED SW OF ICT
ACROSS NORTHERN OK WHERE NOSE OF 50 KT LLJ WILL HELP TO RE GENERATE
CELLS.  LLJ WILL VEER WITH TIME OVERNIGHT AND 700MB GRADIENT WILL
DECREASE WHICH INDICATES SOME POTENTIAL FOR TRAINING MAINLY SE OF
ICT.  AS FOR SUB TROPICAL TAPS...WATER VAPOR SHOWS MORNING WAVE HAS
PUSHED AXIS OF DEEPER MOISTURE OFF TO THE SE SO THAT THREAT SEEMS
MINIMAL AT THIS TIME.  CONDITIONS HAVE BEEN VERY WARM AND RELATIVELY
DRY ACROSS THE REGION AS OF LATE AND FFG VALUES ARE GENERALLY IN THE
2.5-3.5 INCH RANGE OVER 3 TO 6 HOURS.  FEEL THAT MOST AREAS WILL SEE
A 1-2 INCH RAINFALL WITH LOCAL AMOUNTS OF 2.5 TO 3.5 INCHES BUT
GIVEN RELATIVELY HIGH FFG VALUES AND DRYNESS OF LAST TWO WEEKS WILL
HOLD OFF ON WATCH FOR NOW...BUT WILL WATCH NATURE OF MCS EVOLUTION
CLOSELY THIS EVENING.

AS FOR WINDS WILL LET THE ADVISORY DIE AT 6 PM...NON THUNDERSTORM
WINDS SHOULD EASE BACK TO BELOW CRITERIA LEVELS AND WILL QUICKLY BECOME
A SECONDARY ISSUE THIS EVENING.

BEYOND TONIGHT...SUPPORT A MORE PROGRESSIVE MOVEMENT OF TROUGH WITH
CLEARING SKIES MOST AREAS.  NW FLOW IN PLACE WITH ANOTHER STRONG
WAVE TO BRING THE NEXT CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.

EXTENDED...REGION STAYS IN THE BASE OF A LONGWAVE TROUGH WITH MRF
INDICATING ANOTHER SHORTWAVE TO TRAVERSE THE AREA LATE SAT INTO
SUN...ECMWF DOES NOT RESOLVE THIS WAVE.  CURRENT FCST IS DRY AND
WILL KEEP A DRY FCST WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS.

OMITT

COORD OUN TUL
`
.ICT...NONE.

In the hours before

Special weather statement, Jun 13, 11:43 AM CDT, 4 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140359-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1143 AM CDT TUE JUN 13 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

RUSSELL        LINCOLN        SALINE
BARTON         ELLSWORTH      RICE
MCPHERSON      MARION         CHASE

IN SOUTH-CENTRAL KANSAS:

RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK
HARPER         SUMNER         COWLEY

IN SOUTHEAST KANSAS:

GREENWOOD      ELK            CHAUTAUQUA
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE

SYNOPSIS:
A VIGOROUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS THIS
EVENING AND TONIGHT. THIS WILL PUSH A STRONG SURFACE COLD FRONT
SOUTHEAST ACROSS CENTRAL KANSAS BY LATE THIS AFTERNOON...THEN INTO
SOUTH CENTRAL KANSAS THIS EVENING. STRONG INSTABILITY WILL EXIST
ALONG WITH FAVORABLE WIND SHEAR PROFILES FOR SEVERE THUNDERSTORM
DEVELOPMENT FROM LATE AFTERNOON INTO EARLY TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS BY LATE
AFTERNOON...THEN ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING.
THESE STORMS WILL LIKELY BECOME SEVERE VERY QUICKLY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY WEATHER THREATS. HOWEVER
TORNADOES WILL ALSO BE POSSIBLE INTO MID-EVENING.

THE STORMS ARE EXPECTED TO EVOLVE INTO MORE OF A SQUALL LINE AS
THEY CONTINUE TO MOVE THROUGH SOUTH CENTRAL AND INTO SOUTHEAST
KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. THE PRIMARY
THREAT IN THESE AREAS AFTER DARK WILL BE DAMAGING STRAIGHT LINE
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SPOTTER ACTIVATION IS
ALSO EXPECTED ACROSS SOUTHEAST KANSAS...MAINLY AFTER SUNSET THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningICTLincoln45 min
Jun 13, 4:37 PM CDTSevere Thunderstorm WarningICTRice53 min
Jun 13, 4:39 PM CDTSevere Thunderstorm WarningICTSaline66 min
Jun 13, 4:55 PM CDTTornado WarningICTRice35 min
Jun 13, 5:11 PM CDTTornado WarningICTEllsworth64 min
Jun 13, 5:30 PM CDTTornado WarningICTRice30 min
Jun 13, 5:39 PM CDTTornado WarningICTSaline66 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 13, 6:04 PM CDTSevere Thunderstorm WarningICTReno56 min
Jun 13, 6:08 PM CDTSevere Thunderstorm WarningICTMcPherson52 min
Jun 13, 6:25 PM CDTSevere Thunderstorm WarningICTMarion50 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningICTRice34 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningICTSumner49 min
Jun 13, 6:31 PM CDTSevere Thunderstorm WarningICTButler59 min
Jun 13, 6:51 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningICTMcPherson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.